By SARA ARTHURS
Anyone concerned about a loved one’s opiate use can get trained in how to use naloxone — the drug which reverses overdoses — on Monday. They can also get free naloxone kits.
The Hancock County Opiate Task Force is sponsoring a naloxone training from 5:30 p.m. to 7:30 p.m. at the Alumni Memorial Union at the University of Findlay.
Speakers will include faculty from the university’s College of Pharmacy, area psychiatrist Dr. Brad Bundy, and Hancock Public Health Deputy Health Commissioner Barb Wilhelm. Mayor Lydia Mihalik and an area firefighter will represent the city of Findlay.
A short DVD will be shown, reviewing how to recognize signs and symptoms of overdoses.
The DVD is also included in a naloxone kit which will be given out, along with a flip book telling how to administer naloxone, two doses of the drug itself, and the equipment required to administer it.
Naloxone is administered nasally, and the tool looks like a syringe but without a needle.
Wilhelm said naloxone’s sole purpose is to reverse an opiate overdose. It has been used for 40 years in emergency rooms, but now communities are realizing that it should be more widely available.
“Response time is critical,” Wilhelm said.
She said the quicker an overdose victim receives naloxone, the better the results. So Hancock Public Health intends to get naloxone kits into the hands of anyone who might be in a position to respond to an overdose. This could include someone who uses drugs, or their family or friends.
The department also works with agencies that may encounter many members of the community, including probation officers, schools and university personnel. A local hotel has also expressed interest in learning more about naloxone, Wilhelm said.
The health department has free kits available, funded through an Ohio Department of Health grant from Project DAWN, which stands for Deaths Avoided With Naloxone.
Community members can pick up a naloxone kit at Hancock Public Health at any time.
Staff will spend about 20 minutes educating recipients about the kit’s use, so it’s best to call ahead to set up an appointment, although walk-ins will not be turned away.
Hancock Public Health is at 7748 County Road 140 and can be reached at 419-424-7441.
Wilhelm said naloxone is also available without a prescription at many area pharmacies, which will bill insurance or ask for out-of-pocket payment.
The medication does have an expiration date, Wilhelm said.
How naloxone works
What is naloxone, and how does it work?
Opioids activate the mu opioid receptors on the brain and spinal cord. The receptor is a protein structure on the cell membrane. When an opioid drug binds to the receptor, there is a subtle change in the protein structure. This causes biochemical messages to be transmitted to the interior of the cell, which then activates an intercellular signal, causing that “activated” cell to release neurotransmitters that, in turn, tell other cells to do other things, said Michael Milks, professor of pharmaceutical sciences at the University of Findlay.
Mu receptors affect euphoria, pain relief and constipation. Upon mu receptor activation, cells release dopamine, the “feel good” neurotransmitter, causing euphoria, Milks said. Effects also include drowsiness and respiratory depression.
Endorphins, like those released in a “runner’s high,” fit into the same place, and it’s for this reason that the body has developed these receptors, Milks said. By some quirk of nature, Milks said, heroin binds to the same place. But the drugs create a more powerful craving and cause the brain to release far too much dopamine.
Naloxone also binds to the mu receptor, blocking other drugs which might send that signal.
Think of it as a parking space, Milks said. In essence, the heroin cannot pull into the “parking space” because the naloxone is already there. This ultimately reverses the high, as well as the respiratory shutdown that comes with opiate overdose. With stronger drugs like fentanyl, it’s harder to get it to let go of the “parking spot.”
Naloxone only remains in the “parking spot” for a short period of time. It’s fairly quickly removed from the body through liver metabolism and urinary excretion.
So it’s essential to get medical attention even after the person is revived or when the naloxone wears off. Heroin still in the person’s body will return to the spot and the person can go into a coma or die.
Wilhelm said one of the most important things discussed in the training is that it is vital to call 911.
“Naloxone can wear off very quickly,” she warned.
Wilhelm said if someone has overdosed on another drug rather than an opiate, naloxone won’t affect them. If the person has not overdosed at all, but is having another type of medical crisis like a heart attack or a diabetic issue, naloxone will not harm them.
Wilhelm stressed that the availability of naloxone is “one component” of what is needed.
“This is not the answer to our opiate problem in Hancock County,” she said.
But, she said, naloxone can keep someone alive, so they can then seek further treatment.